Phenytoin reverses chemotherapeutic hair and skin damage

Chemotherapy against cancer does not only lead to neuropathy and neuropathic pain, it also leads to hair loss:chemotherapy-induced alopecia (CIA). Recent animal models of CIA have been used to document the changes in the morphology of hair follicles after chemotherapy. These models can also assist in analyzing the effects of potential topical or systemic therapeutic agents in the prevention or amelioration of alopecia. The efficacy of certain drugs in animal models of CIA have been studied, among others antioxidants, apoptosis-inhibitors, growth factors and cytokines.

Phenytoin is known to induce unwanted hair growth, as one of their side-effects, and in dermatology, phenytoin has been used in the treatment of ulcers associated with diabetes and epidermolysis bullosa. In this recent study the effect of phenytoin on alopecia in cyclophosphamide-treated rats versus placebo was studied. The hypothesis was tested that the administration of phenytoin may significantly suppress hair loss in cyclophosphamide-treated rats.

Treatment with phenytoin led to increased body weight, reversal of cyclophosphamide induced lipid peroxidation/oxidative stress, improved hair growth, and reduction in cyclophosphamide induced dystrophic changes in the skin.

Phenytoin also led to an increase in the number of follicles. In the past topical application of phenytoin was found to stimulate proliferation of fibroblast, formation of granulation tissue, tolerance of tissue elasticity, inhibition of glucocorticoid production and growth of hair follicles. The stimulation of growth of hair follicles is a beneficial effect counteracting chemotherapy-induced hair loss; and in this study, growth of hair follicles following administration of phenytoin was found. Additional results obtained suggested that oral phenytoin was associated with other systemic benefits such as amelioration of oxidative stress.

Source: A.Y Onaolapo, et al., Oral phenytoin protects against experimental cyclophosphamide-chemotherapy induced hair loss. Pathophysiology, 2017